Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Hey guys, this is my first time posting on the forum but I really need your advice!

Here's my problem:

I've suffered from a sensitive gut most of my adult life and came to the conclusion it was ibs. My symptoms have been

diarrhea, flatulence, bloating, and rarely pain and discomfort which would always go away after a few days. The pain, if I ever got any was just the usual pain you would get with an upset stomach and nothing more, but last year that all changed.

I've previously been on Sertraline/Zoloft for depression and OCD over the past 10 years or so but I decided to try and come off them last year. This was a big step, and it certainly wasn't easy but I eventually managed to get off them which felt great in some respects and not in others. I noticed after maybe 4 or 5 weeks of being off the meds that I started to develop a dull painful ache deep in the center of my intestines which subsequently began to radiate out to the lower intestines. The funny thing though is that once I came off the Zoloft all the more classical symptoms of ibs began to disappear like diarrhea, flatulence and bloating and in it's place came this dull painful ache. And when I say painful I mean very painful! The pain isn't searing or stabbing, just very very dull, like the heaviness you feel when you have eaten too much at Christmas :) Not only that, but the pain is constant! it doesn't come and go in waves like the more traditional cramping pain seen in ibs but rather just aches and drags me down both physically and mentally.

I've had all the tests done and by process of elimination it can only be ibs but i don't see many examples of this kind of ibs on the web. I tried to go back on the Zoloft because my intuition was telling me that the source of the problem is related to my hormones and brain chemistry affecting my digestive system but when I tried to take it again it caused terrible stomach pain and wind which scared me off and i stopped. I now realise though that it was just a case of the usual side affects which eventually wear off but at the time my stomach was already in enough of a mess that i couldn't tolerate them.

The doctor suggested that i try Amitriptyline because it is known to numb bowel pain even at low doses so I started taking 10 mg which i am currently on at the moment. It hasn't stopped the pain but it may have numbed and stabilised my stomach a little bit but it's hard to tell. I've been on it now for about three or fourth months but i just feel like it isn't going to fix the problem. My own hunch is that the pain is connected to the anxiety and depression which I regularly suffer and that it's a physical symptom of a mental issue and that's why it wasn't present when i was on a full dose of Zoloft. It's more than just mental though, I feel as if the mechanics of my gut has changed since I came of Zoloft and that the medication was making my body chemistry work differently. Even my skin seemed to change when I came off them as I started to develop more frustrating acne than I ever had before which was just the odd blocked pore but now it seems to inflame much easier along with post-inflammatory hyper-pigmentation which is so irritating. I also used to be able to eat anything when I was on the tabs and before the pain but now I can't drink caffeine, anything fizzy, anything dairy or anything that is hard to digest; i'm pretty much reduced to lean meats! I suppose I won't know for sure if it is the medication until I go back on them but I was hoping that some of you folks on here might have had similar experiences and could share some advice.

What in your opinion do you think the issue is? Do you think it is related to my brain/body chemistry or is it something else? Do you think that it's Ibs or a different condition? Any feedback would be greatly appreciated because I really want to get to the bottom of this! It's so frustrating and disheartening!

Sorry if the post was a little long but it has been a long frustrating story and i'm sure its one you can all relate to in some way!

Thanks for all your help!

AL
 

·
Registered
Joined
·
34,955 Posts
Zoloft tends to increase diarrhea, even if it may reduce pain. Antidepressants can effect the GI symptoms of people who do not have mood issues, and it isn't just the tricyclics that can effect GI pain.

If you stools are completely and totally normal and you have abdominal pain it can be more technically correct to call it Chronic Functional Abdominal Pain, but in the clinic they tend to call all of the functional GI illnesses IBS (1. I don't know if they each have their own code, and 2. The symptom is treated the same no matter which of the functional bowel disorder it is).

All that being said, there could be something going on in the brain-gut axis. Depression and anxiety don't help with that. Have you been back to the doc about the Amitriptyline? Sometimes people need a different dose, or a different med (sometimes a drug from the other class of tricyclics or an SNRI rather than a tricyclic may work better, especially if SSRI's tend to give you diarrhea).

I did CBT (cog behav. therapy) for severe IBS pain as part of a clinical trial and it showed it was generally effective for IBS, but often works better when people aren't depressed (so it isn't just effecting mood, but it my be harder for people with a lot of issues going on to do the IBS work).
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #3 ·
Wow that was a fast reply! thanks very much Kathleen, it's very encouraging! :)

Yeah everything you say makes complete sense. It was only once I came off Zoloft and did some research that I realized that it causes symptoms very

similar to IBS or exacerbates them. My research also led me to the conclusion that it might be Chronic Functional Abdominal Pain, but I wasn't sure due to lack of material about it on the web. From what i've read it does seem to describe all the symptoms which I experience.

The reason i've not been back to the docs about it is due to the fact that i'm currently in the last year of my undergraduate degree and I don't want to jepordise my grades due to my mind being unstable while adjusting to different doses or different medicines. I finish in May though so i'l definitely make an appointment then!

I was also thinking about trying Venlafaxine this time as i've read that it can be very effective in treating both anxiety and depression and also bowel pain. My only concern is that it that its said to be of the worst antidepressants in terms of withdrawal and I already had a hard enough time as it is trying to taper of Zoloft!! Maybe give it a miss and just go back to what I know works - Zoloft (even if it does give me diarrhea!)

The CBT you mention also sounds interesting, are there any ways I could do it at home, or is it all done through a practitioner?

Anyway, thanks for all your help, you have helped to bring a lot of clarity to the issue.

Best,

Allan
 

·
Registered
Joined
·
14,427 Posts
Allan I managed my severe ab pain using the IBS100 Audioprogram at home. ( http://www.ibsaudioprogram.com/ )

Please see our CBT/Hypnotherapy Forum for more info on Hypno and CBT.
 
1 - 4 of 4 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top